MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNFIX® EVOLUTION AWL/WITHOUT SLEEVE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNFIX® EVOLUTION AWL/WITHOUT SLEEVE
Model Number 03.835.032
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Complainant part is not expected to be returned for manufacturer review/investigation.(b)(4).A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.
 
Event or Problem Description
It was reported that on (b)(6) 2018, anterior lumbar interbody fusion (alif) was performed at l4-s1 with synthes synfix evolution.There were difficulties placing one of the s1 screws on the l5-s1 level.After inserting the spacer at l5-s1, the awl was placed through the aiming device to cannulate s1.It was very difficult to fully advance the awl into the "sclerotic" bone that the patient had at s1.The awl appeared to be 15mm in length but the screws being used were 25mm.This left 10mm of bone not prepped for a screw.This was confirmed by viewing the ct scan on the imaging in the room - the bone was dense and sclerotic.After advancing the awl by malleting and twisting, a fine tip screw was placed into the hole of s1.After advancing the screw about 2/3 of the way through that plate on the spacer, the screw would not advance anymore.The screw was taken out.The surgeon wanted to drill into recannulated hole deeper into s1 so he could allow the screw to advance.With no drill option, the aiming device was elected to be taken off and the awl "freehand" was used which is not suggested in the technique guide.The screw was placed without the aiming device attached to the spacer.Using the standard screwdriver, the surgeon could only get the screw to advance about 2/3 of the way through the plate.Then, the straight screwdriver was used to get more axial pressure to advance the screw.And surgeon had to mallet occasionally to get the screw to advance, which ended up getting the screw to advance and lock into the plate.There were no issues with the remaining screws advancing using the awl through the aiming device.The procedure was completed successfully.There was a surgical delay of 10 minutes.Patient status is unknown.This complaint is for one (1) synfix® evolution awl/without sleeve.Concomitant device reported: unknown plate (part # unknown, lot # unknown, quantity 1).This complaint involves three (3) devices.This report is 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Corrected data: therapy date; initial reporter name, telephone, email, and occupation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNFIX® EVOLUTION AWL/WITHOUT SLEEVE
Common Device Name
AWL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8044105
Report Number2939274-2018-54875
Device Sequence Number1262810
Product Code HWJ
UDI-Device Identifier10705034814179
UDI-Public(01)10705034814179
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number03.835.032
Device Catalogue Number03.835.032
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/19/2018
Supplement Date Received by Manufacturer11/19/2018
Initial Report FDA Received Date11/06/2018
Supplement Report FDA Received Date11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR